Institutional members access full text with Ovid®

Share this article on:

The Development of Postoperative Knee Chondrolysis After Intra-Articular Pain Pump Infusion of an Anesthetic Medication: A Series of Twenty-One Cases

Noyes, Frank R. MD; Fleckenstein, Cassie M. MS; Barber-Westin, Sue D. BS

Journal of Bone & Joint Surgery - American Volume: 15 August 2012 - Volume 94 - Issue 16 - p 1448–1457
doi: 10.2106/JBJS.K.01333
Scientific Articles
Supplementary Content

Background: Postoperative chondrolysis in the knee joint caused by continuous intra-articular pain pumps infusing bupivacaine is a serious complication that severely affects function. We report the clinical course of a series of twenty-one patients who were referred to our clinic with this complication.

Methods: A physical examination and a review of medical records were conducted. The condition of the articular cartilage was determined from operative notes, photographs, magnetic resonance images, and radiographs. Knee function was assessed with the Cincinnati Knee Rating System.

Results: The study group included eighteen female and three male patients ranging in age from fourteen to forty-two years. The index procedures, all done elsewhere, included eighteen anterior cruciate ligament reconstructions, one meniscal repair, one arthroscopy, and one tibial tubercle osteotomy. An intra-articular high-flow-volume pump (200 to 270 mL) was used in ten patients, and a low-flow-volume pump (90 to 120 mL) was used in ten patients; the flow rate in the remaining patient was not documented. The devices used 0.5% bupivacaine in twenty knees and 0.25% in one knee, with 1:200,000 epinephrine added in eleven knees. Knee symptoms affecting daily activities occurred at a mean of 9 ± 7 months after the index procedure. Extensive chondrolysis with loss of articular cartilage of all three knee compartments occurred in six knees. In ten knees, two compartments were affected, and in five knees, one compartment was abnormal. All patients had marked limitations and pain with daily activities, and nineteen patients underwent forty-one subsequent surgical procedures.

Conclusions: Severe postoperative knee chondrolysis occurred after the use of a high or low-flow-volume pump infusing intra-articular bupivacaine, producing disabling knee symptoms. A variety of operative procedures failed to alleviate symptoms. Although this study does not define the incidence of knee chondrolysis after intra-articular bupivacaine pain-pump infusion, the severe complications reported here warrant its use to be contraindicated.

Level of Evidence: Therapeutic Level IV. See Instructions for Authors for a complete description of levels of evidence.

1Cincinnati Sportsmedicine Research and Education Foundation, 10663 Montgomery Road, Cincinnati, OH 45245. E-mail address for S.D. Barber-Westin: sbwestin@csmref.org

Copyright 2012 by The Journal of Bone and Joint Surgery, Incorporated
You currently do not have access to this article

To access this article: